Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 1, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Jan 7, 2024, 1:57 PM CST for Collingsworth County, Texas. It took effect at Jan 8, 2024, 11:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2024, 1:57 PM CST (19:57 UTC)
- In effect from
- Jan 8, 2024, 11:00 AM CST
- Expired
- Jan 8, 2024, 3:15 AM CST
- In force
- Issued by
- NWS Amarillo, TX
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 7, 11:20 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 7, 11:20 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1120 AM CST Sun Jan 7 2024
...New AVIATION...
.SHORT TERM ...
(Today through Monday night)
Issued at 315 AM CST Sun Jan 7 2024
Overall today will be nice day across the Panhandles ahead of the
next winter storm on Monday. There continues to be uncertainty
with regards to the exact track and amounts of snowfall with this
system. There is high confidence in downright windy conditions
behind the system from Monday afternoon through the overnight
hours however. These winds will likely overlap with moderate to
potentially heavy snowfall rates and could cause blizzard
conditions across portions of the northern Panhandles. The system
should begin to exit to the east late Monday night.
Early this morning, weak ridging is moving over the area and the
next weather system is continuing to dig southeast across Nevada
based on the latest 07/07z H500 RAP analysis. For today, breezy
southerly winds are forecast and cloud cover will increase
throughout the daytime hours. Highs will vary across the area,
with lower to mid 40s in the northwest and low 50s in the
southeast.
The H500 low pressure system will begin to approach the area
during the overnight hours on Monday. Initially out ahead of the
system, light precipitation may form across the central and
eastern Panhandles. Temperatures will remain above freezing during
this time so rain showers would be expected. Some models indicate
there could be a few hundred joules of elevated CAPE to work with
across the east so a few rumbles of thunder cannot be ruled out.
The next and more impactful round of precipitation will form on
the backside of the low late Monday morning or early afternoon.
Given strong CAA on the backside of the low, snow would be the
precipitation type with this band. Model guidance has been
consistent on the track over the last 12 to 24 hours and is
keeping the low a bit further north than originally expected. This
is leading to lesser amounts of snowfall across the southern TX
Panhandle. There continues to be indications at a heavier band of
snowfall developing on the northwest side of the low, the
positioning of this band varies with the model guidance. Will
likely have to wait for hi-res models to start to pick up on this
system to have a better idea on where this band may form, which in
turn would lead to localized higher totals. Given the uncertainty,
have kept the Winter Storm Watch as is at this time, but will
continue to message the hazards and uncertainty through graphics.
Higher confidence remains in the strong winds area wide for
Monday. The area where highest winds will be located is a bit
uncertain, but the northwest looks to have the higher chances at
very strong winds. This area would also be the more favored area
for potential blizzard conditions as this area has the higher
potential for more impactful snowfall. Will continue to closely
monitor the trends over the next day or so as this system gets
closer to the Panhandles. For areas further south of the winter
weather, may need to consider wind highlights at some point given
strong sustained winds and potential high wind warning level
gusts. Winter weather will exit to the east late Monday night but
breezy to gusty winds will remain across the area. These winds
will aid in lowering wind chill values down into the single digits
to just below zero across the area on Tuesday morning.
Muscha
&&
.LONG TERM ...
(Tuesday through Saturday)
Issued at 315 AM CST Sun Jan 7 2024
Northwest winds will be slow to decrease on Tuesday across the
eastern Texas Panhandle where the surface pressure gradient will be
the tightest between high pressure over the Rockies and low pressure
associated with our departing storm. In fact, winds may still be
close to advisory level in the east-central Texas Panhandle early
Tuesday morning before decreasing by late morning. Highs on Tuesday
are expected to be in the mid 30's in the far northwest to the upper
40's on the floor of Palo Duro Canyon.
Starting on Wednesday, the models start to diverge on how to handle
the series of cold fronts from northern Canada/the Arctic. For now
have gone with a compromise and have gone with relatively cooler
temperatures north of the Canadian River with relatively warmer
temperatures south of the Canadian River for highs on Wednesday and
Thursday.
By the time the next upper level trough affects the Panhandles
Thursday night and Friday, the models agree that there should be
enough cold air across the Panhandles to keep the precipitation with
this system all snow. At this point, the better chance of seeing
accumulating snow will be across the Oklahoma Panhandle and northern
Texas Panhandle closest to the best dynamics. As the system passes
to our east it should help to drive an Arctic cold front across the
area and our current forecast highs Friday and Saturday are likely
too high and will need to be dropped further.
&&
.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Sun Jan 7 2024
Conditions are VFR now through much of tonight, then MVFR ceilings
come in. Winds will be breezy out of the south today, turn
southeasterly at night, then turn southwesterly ahead of a cold
front. Currently have the cold front moving through KGUY and KDHT
around 16z-17z introducing northwesterly winds. Rain, perhaps with
thunderstorms, are possible tonight for KGUY and KAMA but have
left TS out of the TAFs for now due to low confidence. Snow will
begin late in the overnight period through the morning hours for
KDHT and KGUY.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 31 40 22 44 / 30 30 10 0
Beaver OK 33 43 19 38 / 50 70 50 0
Boise City OK 21 30 12 35 / 30 60 20 0
Borger TX 34 42 23 44 / 40 40 20 0
Boys Ranch TX 28 38 19 44 / 30 50 10 0
Canyon TX 31 41 22 45 / 30 20 10 0
Clarendon TX 36 46 26 45 / 50 20 10 0
Dalhart TX 23 32 14 38 / 30 60 10 0
Guymon OK 27 36 17 37 / 40 60 40 0
Hereford TX 29 39 21 46 / 20 30 0 0
Lipscomb TX 36 45 21 40 / 50 50 40 0
Pampa TX 34 42 22 41 / 50 30 20 0
Shamrock TX 38 48 24 45 / 70 30 10 0
Wellington TX 40 50 27 46 / 70 20 10 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from late tonight through late Monday night
for TXZ001>010.
OK...Winter Storm Watch from late tonight through late Monday night
for OKZ001>003.
&&
SHORT TERM...05
LONG TERM....15
AVIATION...52Hazardous weather outlook, Jan 7, 3:36 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 336 AM CST Sun Jan 7 2024 OKZ001>003-TXZ001>020-317-072145- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 336 AM CST Sun Jan 7 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating snows along with strong wind gusts in excess of 55 mph will be possible across much of the Oklahoma and Texas Panhandles Monday and Monday night. Winter Storm Watches have been issued for this time period across the Oklahoma Panhandle and the northern Texas Panhandle. Wind highlights may be needed across the southern Texas Panhandle where little, if any, snow is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 1:33 PM CST | Blizzard Warning | AMA | Dallam, Deaf Smith, Hansford, Hartley, Lipscomb, Moore and 3 more | 40 hr |
| Jan 7, 1:57 PM CST | High Wind Watch | AMA | Armstrong, Carson, Deaf Smith, Donley, Gray, Hemphill and 6 more | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.